New studies report that breast cancer treatments may have visual side effects.
Whenever we become sick or fall ill to the latest string of a flu or virus, it is only natural for us to turn to our helpful medications and medical treatments for assistance. Whether you are suffering from a painful ankle sprain or a simple headache, these medications can give serious relief and help you speed up the healing process.
While most medications boast relatively non-threatening side effects such as headaches, pains, or nausea, more serious treatments often come with more serious consequences for patients. For example, a new study conducted by researchers from Oregon Health and Science University have found that certain breast cancer medications and treatments may trigger various vision problems in patients.
Throughout the study, researchers looked into the visual and ocular effects of several different medications that were prescribed for three different phases of early-stage breast cancer. These phases included adjuvant cytotoxic chemotherapy, adjuvant endocrine therapy and symptomatic relief.
After following numerous patients who were prescribed with these treatments, and monitoring the overall health of their eyes and vision, it was shown that these various medications prescribed actually had a significant affect on vision and ocular health in several different ways.
The most common side effect of these treatments came from cytotoxic chemotherapy, a common treatment routine for many people who undergo breast cancer treatments. The side effect of cytotoxic chemotherapy was found to cause epiphora and ocular surface irritation in patients.
Epiphora is a vision condition which constitutes insufficient tear film drainage from the eyes, resulting in an overflow of tears that will fall down onto the face rather than through the nasolacrimal system. This vision problem (also known as watering eyes or tearing) can sometimes create difficulty seeing when driving and reading.
The other side effect of cytotoxic chemotherapy, ocular surface irritation, is the decline of the quantity and/or quality of the tears that our eyes produce, and the increased evaporation of our eyes’ tears. Ocular surface disease often results in symptoms of dry eyes, discomfort, visual disturbances and potential damage to the ocular surface of the lens.
Another therapy commonly used in breast cancer treatment is the selective estrogen receptor modulator, tamoxifen. This longtime therapy that is used for hormone receptor-positive breast cancer has been shown to increase the risk of posterior subcapsular cataracts.
This particular type of cataracts affects the back of the eye’s lens, starting as a small, opaque area that forms right in the path of light on its way to the retina. This can often interfere with your day-to-day sight, creating blurred vision, glares or halos and interrupting your vision in bright light.
Luckily, most of these vision problems can be properly corrected by a certified vision professional. If you have any questions about these eye symptoms or think you may have one of the vision problems described above, be sure to schedule a consultation with EyeCare 20/20. Soon enough, you can be on the path to clearer vision in no time.
The information presented on this Site and Blog and any related links is provided for educational, informational, and entertainment purposes only. Nothing contained in this Site is intended to create a physician-patient relationship, to replace the services of a licensed, trained physician or health professional or to be a substitute for medical advice of a physician or trained health professional licensed in your state. You must never consider any of the information presented here as a substitute for consulting with your physician or health care provider for any medical conditions or concerns. Any information presented here is general information, is not medical advice, nor is it intended as advice for your personal situation. Please consult with your physician or health care provider if you have concerns about your health or suspect that you might have a problem.